The dreaded Dermatophyton

Friday, 28 October 2011 From Issue Vol. XIX No. 43 By  Dr. Iain Corness

One of the commonest skin conditions in tropical climates is a fungal infection, going under the names of Athlete’s Foot (between the toes), Tinea capitis (scalp), Tinea corporis (on the body), Tinea manum (on the hands), Tinea pedis (on the feet) and Tinea cruris (in the groin), otherwise known as Dhobie itch or Crotch Rot!

These conditions occur all year round, but in the hot, sweaty season is more prevalent.  One patient confided the other day that he has been having a never-ending battle with his Athlete’s Foot (years), and this chap is certainly no athlete!

So why did this fungal infection get this athletic name?  Because athletes, like so many sporting groups tend to stand around shower/changing areas in their bare feet, spreading the little organism that causes the condition.  (Perhaps I can use this as the excuse as to why I have never been a great lover of gymnasiums!)

So let’s talk about the condition.  The correct name is Tinea, and the organisms which cause all these are called Dermatophytes, and they have the ability to live in skin and so can invade hair and even nails.  Imagine the dermatophytes are like cabbages planted in the garden and growing in the soil, with roots growing downwards.  These “cabbages” grow in the skin and burrow into the deeper layers.

The most common has the exciting name of Trichophyton rubrum, a noble name for an organism that can live in the soggy bits between your toes, or in the unmentionable bits in your underpants.  I’m sure you’ll agree.

The symptoms generally consist of a spreading “rash” with reddened edges that becomes itchy and eventually quite painful as the infection goes into the deeper layers of the skin.  This is the result of the organism putting out its roots which extend deeper.

Unfortunately, and just to make the diagnosis more difficult, there are a number of other conditions that can manifest themselves in a similar fashion, including psoriasis, eczema and some forms of dermatitis.  This is the most usual reason for “Athletes Foot” preparations that are reported as not working - it wasn’t “Athlete’s Foot” to begin with!

There are various methods of clinching the diagnosis, including examination with a special Wood’s Light, which allows you to look at the affected region with UV light (just like the ‘black light’ in the banks).  The most accurate way, however, is to take scrapings and examine under the microscope for the tell tale “roots”.

So what can you do if it really is our friend Trichophyton that is cropping up between your toes and other unmentionable places?  The first thing to do is not to use high powered steroid creams, but use a topical anti-dermatophyte preparation like Canesten cream.  You can alternate with a weak steroid, but remember that the steroid does not “cure” the problem - it only masks it.  And if it does not settle quickly with the cream, go and see your doctor.

With some very stubborn cases it may be necessary to use medication by mouth to attack the organism through the blood stream, but these can have some fairly unpleasant and nasty side effects, especially on your liver.  If your liver is already having problems straining the blood out of the beer stream then you need to use extreme caution.

To prevent re-occurrence it is necessary to be very careful where you put your toes, never share towels and jump over communal bath mats - but even then you may find it comes back (and be careful not to slip while doing that maneuver).  In recurrences, remnants of the organism in the deeper layers start putting out their roots and the cycle is on again.  And please try to stop scratching!

Some dermatologists also believe that you should put your socks on before you put on your jocks.  This way Dermatophyton spores can’t fall off your feet and get carried up to the groin to continue their interesting work in that warm, moist area, which is just great for growing fungus.  If nothing else, it’s an interesting theory.

So the message this week is to start treatment early, and if it is not settling with OTC (Over The Counter) medication, consult a dermatologist.

comments powered by Disqus
Terms of Service | Privacy Policy | Advertise With Us | About Us | Feedback | Contact Us